Colorado, 2019

Winter Storm in Colorado, May 8 to 11, 2019

May 8 to 11, 2019 · NWS PUB · 8 events in 8 counties and zones

A Spring storm system produced snow, heavy at times to portions of southern Colorado. Six to eight inches of snow graced locations near Texas Creek, Nathrop, Rosita, Buena Vista, Leadville and the Spanish Peaks.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A Spring storm system produced snow, heavy at times to portions of southern Colorado. Six to eight inches of snow graced locations near Texas Creek, Nathrop, Rosita, Buena Vista, Leadville and the Spanish Peaks. Ten to Twelve inches of snow was measured near the communities of Canon City, Fort Garland and Hillside, while 13 inches of snow covered Maysville and San Isabel. Finally, 15 inches of snow impacted areas near Westcliffe and Monarch Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 8, 10:48 AM MST, 1 hour 12 minutes earlier.

Area forecast discussion, May 8, 10:48 AM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1148 AM MDT Wed May 8 2019

.UPDATE...
Issued at 947 AM MDT Wed May 8 2019

Made minor adjustment to forecast for rest of this morning into
the afternoon. Increased max temps along I-25 corridor to
account for current trends due to clearing skies. Also increased
PoPs over the I-25 corridor south of Pueblo to account for current
radar trends. ~Line

&&

.SHORT TERM...(Today and tonight)
Issued at 425 AM MDT Wed May 8 2019

Currently...an upper level disturbance is currently spinning over
northern New Mexico early this morning.  This has led to scattered
showers and thunderstorms moving northward out of New Mexico, and
further development across the Eastern Plains.  Stronger storms will
be capable of producing hail to near an inch as they lift north
across the Plains.  Temperatures remain mild with mid to upper 40s
across the region.  Areas of fog have also developed across the
Plains early this morning.  Models in good agreement with this
thunderstorm and shower activity continuing through the morning
hours.

Today...the upper level disturbance over northern New Mexico is
forecast to lift across southeastern Colorado and into western
Kansas by this afternoon.  Meanwhile, a cold front is forecast to
surge south over the Plains for this afternoon.  As for this
morning, elevated instability will continue to produce thunderstorms
ahead of the cold front.  A few may become strong to severe this
morning, with hail to near one inch in diameter and wind gusts near
60 mph.  The most likely area to see these storms will be east of I-
25.

As we move into the afternoon hours, much will depend on the cold
front.  High-res model guidance surges the front south across the
Plains by 3 PM.  Strong northerly winds and cold air advection will
reduce the elevated instability across the region.  That being said,
widespread showers will remain possible, especially along the
Eastern Mountains where upslope flow will be maximized.

Snow levels will remain high, generally above 12 kft through this
afternoon with several inches possible over area peaks.

Tonight...the next upper level disturbance will move out of northern
Arizona and across southern Colorado overnight.  Cold air advection
is forecast to continue across the Plains as north winds continue
across the area.  Expect lift associated with the approaching
disturbance to bring moderate to heavy precipitation to much of
southern Colorado, especially after midnight.

Snow levels are expected to fall quickly overnight into Thursday
morning.  Went with winter storm warning for the area peaks, with
winter weather advisories for the lower elevations.  Snow
accumulations along the Continental Divide will be highest over the
Central Mountains, with lesser amounts over the San Juan Range.
Decent accumulations are also expected over the peaks of the Sangre
de Cristo and Wet Mountains.  Snow levels will likely fall to near 6
kft over the Palmer Divide and Raton Mesa areas by Thursday morning.
The morning commute over Monument Hill could be slushy.  These areas
may see a couple of inches on grassy surfaces.

Most of the Plains will see a decent rainfall event.  Models in good
agreement with spreading widespread light to moderate rainfall
across the Plains after midnight, peaking as we move into the
morning hours.  A couple rumbles of thunder may also be possible
through the overnight period. Mozley

.LONG TERM...(Thursday through Tuesday)
Issued at 425 AM MDT Wed May 8 2019

Thursday and Friday...Upper trough over the Rockies Thu morning will
eject a closed low back to the southwest across UT, NV and CA
through the day, then the low will linger over the central CA
coastline through the day Fri. At the surface, persistent N-NE flow
will keep moisture moving towards the I-25 corridor and mts through
Thu, before sfc winds shift to a more southerly direction on Fri.
This will result in a cool and damp day Thu, with likely to
categorical pops over the higher terrain and scattered pops for the
plains, and highs only climbing into the 40s for most areas. On Fri
as the upper low regresses, and sfc winds become more southerly, the
greatest pcpn chances start to pull back to the mts. Temps on Fri
are forecast to warm to right around 50F for most areas. Another
concern continues to be the overnight low temps Thu night for
portions of the plains. Some locations will likely dip to freezing
or right below freezing, so sensitive outdoor plants will need to be
protected.

Saturday and Sunday...The upper low starts to make a move on Sat,
sliding east across the CA Baja on Sat, and southern AZ on Sun. The
EC indicates a more southern track for this low, but the end result
is expected to be very similar. The positioning of the low will
continue to draw moisture up across the Four Corners and into CO
over the weekend, with a continued threat of rain and snow for the
mts and high valleys. There may be a stray shower or two that will
move off the mts and into the plains, but for the most part the I25
corridor and areas east will likely remain dry with gradually
warming temps. Highs are expected to be in the mid to upper 50s both
days for the high valleys, while the plains will warm into the mid
50s to mid 60s on Sat, and mid 60s to mid 70s on Sun.

Monday and Tuesday...Significant differences in the models start to
appear for the beginning of the next work week. The upper low tracks
to the east out of AZ and across NM through Tue. The EC keeps the
low over southern NM the entire time, which would mean predominantly
dry conditions for the CWA. The GFS edges the low further north,
reaching the CO/NM state line Mon night before moving across the OK
Panhandle Tue. This solution would mean more pcpn for the area as
well as increased cloud cover and slightly cooler temps. For now
will go with isolated to low-end scattered pops for the forecast
area both days, with the greatest chances tied to the higher
terrain. The warming trend will persist, with max temps right around
60F for the high valleys, and upper 60s to upper 70s for the plains.
Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1137 AM MDT Wed May 8 2019

A series of disturbances will bring widespread rain and snow
showers and lowering CIGs and VIS to the mountains, valleys, and
plains of southern Colorado today through tomorrow morning. Light
rain showers should develop at the three TAF sites (KALS, KCOS,
KPUB) later this afternoon, with a transition to light snow
showers or a rain/snow mix this evening. The precip will be
accompanied by CIGs and VIS lowering to IFR/LIFR at the three
sites for much of the evening, improving slightly late tomorrow
morning. Northerly winds will be gusty from the north at KCOS and
KPUB, and from the east at KALS, this afternoon and evening,
weakening slightly tomorrow morning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 6 AM MDT
Friday for COZ059-061-063-065-067-072-074-076-079-081.

Winter Storm Warning until 6 AM MDT Friday for COZ058-060-066-
068-073-075-080-082.

&&

UPDATE...LINE
SHORT TERM...MOZLEY
LONG TERM...MOORE
AVIATION...LINE
Hazardous weather outlook, May 8, 11:22 AM MST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1222 PM MDT Wed May 8 2019

COZ058>089-093>099-091830-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1222 PM MDT Wed May 8 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms this afternoon
across the mountains and eastern plains. Stronger storms will be
capable of producing small hail and wind gusts to 50 mph, in
addition to cloud to ground lightning.

Snow is forecast today over the high mountain peaks.  Snow levels
will remain high for today, generally above 12000 feet, before
falling tonight.  As colder air filters into the region, snow levels
will fall to near 6500 feet. Accumulations of 8 to 15 inches are
possible over the mountain peaks. Minor snow accumulations are
possible late tonight over Monument Hill and Raton Pass.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and isolated afternoon and evening thunderstorms are
expected across the entire area Thursday and Friday, then across
the higher terrain over the weekend through Tuesday. Any storms
that do develop will be capable of producing dangerous cloud to
ground lightning, small hail and wind gusts up to 50 mph.

Accumulating snow is expected over all of the higher terrain,
with snow levels forecast to hover around 6000 feet through
Thursday. There is the potential for total new snow amounts of 8
to 20 inches of heavy wet snow across the higher elevations above
10000 feet. Lower elevations between 8000 and 10000 feet could see
4 to 15 inches, with a few inches of slushy wet snow
accumulations at times down to 6000 feet on grassy surfaces.
Additional snow will be possible along the Continental Divide for
Friday and over the weekend.

Finally, there is the threat of some spotty freezing temperatures
across the plains Thursday night, and care should be taken to
protect sensitive outdoor plants.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across all of southern Colorado through tonight.

12/12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
May 8, 12:00 PM MST to May 10, 6:00 AM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
May 8, 12:00 PM MST to May 10, 6:00 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, La Garita Mountains Above 10000 Ft

When
May 8, 12:00 PM MST to May 11, 6:00 AM MST
Where
La Garita Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.778, -106.530 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
May 8, 12:00 PM MST to May 11, 6:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
May 8, 12:00 PM MST to May 10, 4:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
May 8, 12:00 PM MST to May 10, 4:00 AM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
May 8, 12:00 PM MST to May 10, 4:00 AM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Winter Storm, Pikes Peak Above 11000 Ft

When
May 8, 12:00 PM MST to May 10, 4:00 AM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830838, 830844, 830846, 830850, 830854, 830857, 830860, 830864.